# SDR 2025FA0000406

- Difficulty date: May 22, 2025
- Submitted: June 18, 2025
- Operation: General aviation
- Aircraft: N3239Q
- Make and model: Cessna 401
- Aircraft serial: 4010039
- Aircraft time: 5,196 hours
- System (JASC): 3230 · Landing Gear Retraction/Extension System
- Part: Bellcrank
- Part number: 5041001
- Condition: Cracked
- Location: Zone 700
- Part time: 5,196 hours
- Stage of operation: DE
- How discovered: O
- Nature of condition: S
- Precautionary procedure: A

## Discrepancy

CONDUCTED A GEAR UP LANDING AT KGKY.  PILOT STATED THAT THEY WERE CONDUCTING A MX FLT AFTER ACFT HAD NOT FLOWN IN OVER 20 YEARS.  HAD PERFORMED MULTIPLE HIGH SPEED TAXIS WITH SUBSEQUENT ADJUSTMENTS MADE. DEPARTED & CONDUCTED AN INITIAL PATTERN WITH GEAR DOWN WITHOUT ISSUE.  PERFORMED 2-3 TOUCH & GO LANDINGS RETRACTING & EXTENDING THE GEAR EACH TIME WITH NO ISSUES NOTED. ON THE FINAL PATTERN DURING DOWNWIND WHILE EXTENDING GEAR PIC STATED HE HEARD A LOUD BANG ON LT SIDE. OBSERVED 2 GREEN LIGHTS BUT LT MLG LIGHT DID NOT ILLUMINATE. AFTER RUNNING CHKLIST & UTILIZING PUSH-TO-TEST FUNCTION IT WAS DETERMINED LT GEAR LIKELY WAS NOT EXTENDED. THIS WAS CONFIRMED BY THE CONTROL TOWER DURING A LOW PASS. PIC ELECTED TO CONDUCT MULTIPLE ORBITS OFF AIRPORT TO BURN OFF FUEL WHILE CONTINUING TO RUN THE EMERGENCY CHKLIST BUT WAS UNSUCCESSFUL IN EXTENDING THE GEAR.  REQUESTED FIRE DEPARTMENT FOAM RUNWAY & THEN MADE AN INTENTIONAL GEAR UP LANDING.  STATED THAT ON SHORT FINAL THEY PULLED MIXTURE, TURNED FUEL OFF, & LANDED. BASED ON MARKINGS ON RUNWAY, ACFT TOUCHED DOWN JUST PAST 1,000' MARKER & CAME TO REST APPROXIMATELY 570' DOWN RUNWAY PARALLEL TO TAXIWAY E.  ON SITE INVESTIGATION SHOWED SUBSTANTIAL DAMAGE TO UNDERSIDE OF FUSELAGE AS SKIN WAS WORN THROUGH TO BULKHEAD. ACFT WAS LIFTED VIA A CRANE & WAS NOTED GEAR WAS HYPER-EXTENDED IN WHEEL WELL WHICH PREVENTED IT FROM BEING EXTENDED. LT GEAR TOOK CONSIDERABLE MANUAL FORCE WITH A PRY BAR TO EXTEND. NOTED THE BELLCRANK ASSEMBLY (P/N 5041001) WAS SHEARED WITH EVIDENCE OF A CRACK/CORROSION PRESENT.  ACFT TOWED TO RAMP. REVIEW OF MX RECORDS SHOWED ACFT CURRENT WITH ALL REQUIRED INSPECTIONS & GEAR HAD BEEN CYCLED MULTIPLE TIMES ON JACKS WITH NO ISSUES NOTED PRIOR TO THE ACCIDENT.
